Minnesota, 2005

Tornadoes and Hail in Minnesota, June 20, 2005

June 20, 2005 · NWS FGF · 36 events in 4 counties and zones

30 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 3:00 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 3:00 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 AM CDT MON JUN 20 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED
BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A
BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING
ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN
SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING
BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO
CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES
E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE
AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR
TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA...
WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE
PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON.

FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND
AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO
PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE
EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL...
WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL
HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.
MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.

&&

NG
Hazardous weather outlook, Jun 20, 5:55 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 AM CDT MON JUN 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211141-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
655 AM CDT MON JUN 20 2005

...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO
DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON
WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Special weather statement, Jun 20, 4:39 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
539 AM CDT MON JUN 20 2005

MNZ003-024-027>032-040-NDZ038>039-049-052>053-201500-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 503
IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.
Local storm report, Jun 20, 6:01 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          1 N GILBY               48.10N 97.47W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
            GILBY.

0410 PM     TORNADO          3 SE JOHNSTOWN          48.11N 97.42W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
            MOVING EAST...BRIEF TOUCHDOWN.

0619 PM     FUNNEL CLOUD     3 NW GRAND FORKS        47.95N 97.12W
06/19/2005                   GRAND FORKS        ND   OFFICIAL NWS OBS

            FUNNEL VIEWED FROM NWS OFFICE

0708 PM     TORNADO          3 NNW EUCLID            48.01N 96.66W
06/19/2005                   POLK               MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED BY DEPUTY NEAR INTERSECTION OF
            U.S. HWY 75 AND COUNTY RD 21.

1200 AM     FLASH FLOOD      3 S KELLIHER            47.90N 94.45W
06/20/2005                   BELTRAMI           MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
            RIVER.

1251 AM     NON-TSTM WND GST BLACKDUCK               47.73N 94.55W
06/20/2005  60 MPH           BELTRAMI           MN   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
            RAIN.

&&

DRIDDLE
Local storm report, Jun 20, 6:05 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 6:10 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 8:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     2 S CASSELTON           46.87N 97.21W
06/20/2005  62 MPH           CASS               ND   TRAINED SPOTTER

&&

DM
Local storm report, Jun 20, 8:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             8 NW LISBON             46.52N 97.80W
06/20/2005  1.75 INCH        RANSOM             ND   CO-OP OBSERVER

0753 AM     HAIL             GWINNER                 46.22N 97.66W
06/20/2005  0.75 INCH        SARGENT            ND   CO-OP OBSERVER

&&

JSMITH

The radar

The Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Wilkin

When
June 20, 8:30 AM CST
Where
Wilkin County, Kent
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.433, -96.683

Thunderstorm Wind, Grant

When
June 20, 9:10 AM CST
Where
Grant County, Wendell
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.033, -96.100

10 inch diameter trees were blown down.

Thunderstorm Wind, Grant

When
June 20, 9:10 AM CST
Where
Grant County, Norcross
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.867, -96.200

Trees were blown down.

Thunderstorm Wind, Otter Tail

When
June 20, 9:22 AM CST
Where
Otter Tail County, 3 mi NE of Vergas
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.700, -95.750

Hail, Otter Tail

When
June 20, 9:22 AM CST
Where
Otter Tail County, 3 mi NE of Vergas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -95.750

Thunderstorm Wind, Grant

When
June 20, 9:25 AM CST
Where
Grant County, Ashby
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.100, -95.817

Two trees and numerous branches were blown down.

Thunderstorm Wind, Otter Tail

When
June 20, 9:25 AM CST
Where
Otter Tail County, 5 mi N of Fergus Falls
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.350, -96.067

Power lines were snapped off by the strong wind.

Thunderstorm Wind, Otter Tail

When
June 20, 9:25 AM CST
Where
Otter Tail County, Fergus Falls
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.283, -96.067

Several trees were blown down, one falling on a power line. A traffic signal was torn off a pole and two cars had minor damage from falling trees.

Thunderstorm Wind, Otter Tail

When
June 20, 9:25 AM CST
Where
Otter Tail County, 10 mi N of Fergus Falls
Measured
78 kt (90 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.433, -96.067

A work shed was ripped to pieces and another shed was blown away. Significant damage also occurred to the roof and a wall of the home. A solid steel weather vane was bent and many trees were blown down.

Thunderstorm Wind, Otter Tail

When
June 20, 9:31 AM CST
Where
Otter Tail County, 5 mi E of Erhard
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.483, -96.000

Large tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
June 20, 9:34 AM CST
Where
Otter Tail County, 3 mi ESE of Phelps
Measured
78 kt (90 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.367, -95.767

Highway 72 was closed near the southwest corner of Otter Tail Lake, as many trees were blown down onto the road.

Thunderstorm Wind, Otter Tail

When
June 20, 9:35 AM CST
Where
Otter Tail County, Otter Tail Lake
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.400, -95.633

Hundreds of trees were uprooted or damaged. Widespread damage also occurred to boats, docks, and boat lifts on Otter Tail Lake. Wave erosion also occurred on beaches. One lake resident said the storm produced the highest storm lake surge since 1948. A metal patio chair was thrown through a ground floor window at one cabin. Highway 78 was closed for a time as fallen trees made it impassable. An estimated $2.9 million was spent by the county for cleanup and debris removal. This figure did not include damage or cleanup expenses at residential or business properties.

Thunderstorm Wind, Otter Tail

When
June 20, 9:35 AM CST
Where
Otter Tail County, 3 mi SW of Ottertail
Measured
78 kt (90 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.400, -95.600

Hundreds of trees were blown over at the Balmoral Golf Course, making it unplayable for nearly a week. This was the second consecutive summer the golf course was hit with high winds and tremendous tree damage.

Thunderstorm Wind, Otter Tail

When
June 20, 9:35 AM CST
Where
Otter Tail County, 1 mi SW of Richville
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
46.483, -95.650

A 3-foot diameter tree fell on a mobile home, injuring the man inside. The mobile home was destroyed, and it took an hour to free the man.

Thunderstorm Wind, Otter Tail

When
June 20, 9:35 AM CST
Where
Otter Tail County, 1 mi S of Phelps
Measured
78 kt (90 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.367, -95.817

Dozens of trees were blown down and power was lost. One tree fell on a van, crushing it.

Thunderstorm Wind, Otter Tail

When
June 20, 9:35 AM CST
Where
Otter Tail County, Battle Lake
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.283, -95.717

A metal storage shed was blown apart and lifted into some nearby power lines.

Tornado, Grant

When
June 20, 9:40 AM CST to 9:41 AM CST
Where
Grant County, 4 mi N of Barrett
Rating
F1
Path length
0.2 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
45.967, -95.900

A brief touchdown occurred near Pomme De Terre River. A few trees were knocked over by winds estimated to be around 100 mph.

Funnel Cloud, Otter Tail

When
June 20, 9:41 AM CST
Where
Otter Tail County, 9 mi SSW of Perham
Reported by
TRAINED SPOTTER
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

A funnel cloud was seen dipping down from the parent wall cloud.

Tornado, Otter Tail

When
June 20, 9:44 AM CST to 9:52 AM CST
Where
Otter Tail County, 4 mi WNW of Ottertail
Rating
F2
Path length
4 mi
Path width
200 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.450, -95.633

Large trees were uprooted and a roof was torn off a house. The top was torn off a wooden grain elevator in Ottertail and a nearby grain bin was bent inward. A gas pump was blown over at a convenience store, causing a fire. The tornado also tore the roof off a business in Ottertail and destroyed its sign. A delivery truck was lifted off the ground and thrown 20 feet onto a nearby car.

Thunderstorm Wind, Otter Tail

When
June 20, 9:50 AM CST
Where
Otter Tail County, Perham
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.600, -95.567

Numerous trees were broken or uprooted in and around Perham. One tree fell on a car. Tree damage also occurred along U.S. Highway 10.

Thunderstorm Wind, Otter Tail

When
June 20, 9:50 AM CST
Where
Otter Tail County, 5 mi N of Ottertail
Measured
78 kt (90 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.500, -95.550

The strong winds damaged boats, docks, and boat lifts around Rush Lake. Many trees were also blown down.

Thunderstorm Wind, Otter Tail

When
June 20, 10:00 AM CST
Where
Otter Tail County, 1 mi NW of Henning
Measured
96 kt (110 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.333, -95.450

A semi truck and trailer were blown off U.S. Highway 10 and overturned.

Thunderstorm Wind, Otter Tail

When
June 20, 10:05 AM CST
Where
Otter Tail County, New York Mills
Measured
96 kt (110 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.517, -95.383

Numerous large trees were blown down or uprooted. Trees fell on cars and homes.

Thunderstorm Wind, Otter Tail

When
June 20, 10:05 AM CST
Where
Otter Tail County, New York Mills Arpt
Measured
96 kt (110 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.500, -95.333

An insulated shed was destroyed and debris was thrown 300 feet to the east. A camping trailer parked at the airport was tipped over.

Thunderstorm Wind, Otter Tail

When
June 20, 10:05 AM CST
Where
Otter Tail County, Heinola
Measured
90 kt (104 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.450, -95.400

A barn was blown over and a large metal bale feeder was tossed across the farmyard.

Thunderstorm Wind, Otter Tail

When
June 20, 10:05 AM CST
Where
Otter Tail County, 2 mi SSW of Heinola
Measured
90 kt (104 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.433, -95.417

Uprooted trees broke windows and damaged the siding on a house. Two trampolines were thrown into nearby trees.

Thunderstorm Wind, Otter Tail

When
June 20, 10:05 AM CST
Where
Otter Tail County, 7 mi SW of New York Mills
Measured
90 kt (104 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.450, -95.483

A barn was pushed off its foundation and a horse was injured.

Thunderstorm Wind, Otter Tail

When
June 20, 10:08 AM CST
Where
Otter Tail County, Deer Creek
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.400, -95.317

Large trees were uprooted and cracked. A garage was blown about a foot off its foundation. Metal siding was torn off and wrapped around a stop sign.

Tornado, Otter Tail

When
June 20, 10:14 AM CST to 10:15 AM CST
Where
Otter Tail County, 3 mi S of Bluffton
Rating
F2
Path length
0.3 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
46.417, -95.233

A potato warehouse was completely torn apart by the tornado and debris was scattered several hundred feet downwind (east). Other nearby structures were not seriously damaged. A turkey barn roof was also partially removed. Estimated wind speeds were around 150 mph.

Thunderstorm Wind, Wadena

When
June 20, 10:15 AM CST
Where
Wadena County, Wadena Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.450, -95.100

The AWOS at the airport measured a 76 mph wind gust.

Thunderstorm Wind, Wadena

When
June 20, 10:15 AM CST
Where
Wadena County, Wadena
Measured
66 kt (76 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
46.450, -95.133

Trees were blown down all around Wadena. Trees fell on buildings, cars, and power lines. A church under construction lost its roof and a wall collapsed. The strong winds slammed a man into a wall. The man went to the emergency room, but suffered no major injuries.

Thunderstorm Wind, Wadena

When
June 20, 10:18 AM CST
Where
Wadena County, 3 mi S of Wadena
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.400, -95.133

Large trees were uprooted and power poles snapped. Widespread power outages were reported.

Thunderstorm Wind, Wadena

When
June 20, 10:20 AM CST
Where
Wadena County, 1 mi S of Sebeka
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.617, -95.100

Large trees were blown down across U.S. Highway 71.

Thunderstorm Wind, Wadena

When
June 20, 10:20 AM CST
Where
Wadena County, Verndale
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.400, -95.017

Trees were uprooted by the strong wind and 2 fell on a house. Trees also fell on power lines and blocked city streets.

Thunderstorm Wind, Wadena

When
June 20, 10:30 AM CST
Where
Wadena County, 3 mi ENE of Blue Grass
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.567, -94.950

Many large oak and pine trees were uprooted or snapped off.

Thunderstorm Wind, Wadena

When
June 20, 10:35 AM CST
Where
Wadena County, Aldrich
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.383, -94.933

Many large trees were blown down or snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460680, 5460681, 5460682, 5460683, 5460684, 5460685, 5460686, 5460770, 5460859, 5460687, 5460860, 5460688, 5460771, 5460772, 5460773, 5460864, 5460689, 5460690, 5460691, 5460692, 5460858, 5460693, 5460760, 5460761, 5460861, 5460862, 5460863, 5460762, 5460763, 5460764, 5460765, 5460766, 5460767, 5460865, 5460768, 5460769.